Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 260, NWS Denver/Boulder, CO

August 3, 20189 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 3, 2018, 8:39 PM MDT for 9 counties in Colorado. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 8:39 PM MDT (02:39 UTC)
Expired
Aug 3, 2018, 9:30 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:40 PM MDTNON-TSTM WND GST 722 Sw Rocky Flats, COMESONET STATION CO109, 2 SW ROCKY FLATS.
Aug 3, 9:02 PM MDTNON-TSTM WND GST 70Applewood, COMESONET STATION E7094, APPLEWOOD.
Aug 3, 9:36 PM MDTTSTM WND DMG3 Nw Denver, COPOWER OUTAGES REPORTED OVER PORTIONS OF NORTHWEST DENVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS55 KBOU 040239
SVRBOU
COC001-005-013-014-031-035-047-059-123-040330-
/O.NEW.KBOU.SV.W.0260.180804T0239Z-180804T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
839 PM MDT FRI AUG 3 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Douglas County in northeastern Colorado...
  Southwestern Weld County in northeastern Colorado...
  Broomfield County in northeastern Colorado...
  Western Arapahoe County in northeastern Colorado...
  Southeastern Gilpin County in central Colorado...
  Denver County in northeastern Colorado...
  Jefferson County in central Colorado...
  Western Adams County in northeastern Colorado...
  Southeastern Boulder County in northeastern Colorado...

* Until 930 PM MDT.

* At 839 PM MDT, Doppler radar showed thunderstorms dissipating over 
  the foothills northwest of Denver. Wind gusts of 60 to 65 mph will 
  be possible with this activity as it pushes through the Denver 
  Metro area.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Denver, western Aurora, Lakewood, Thornton, Arvada, Westminster,
  Centennial, Boulder, Broomfield, Highlands Ranch, northern Castle
  Rock, Commerce City, Parker, Littleton, Northglenn, Brighton,
  Englewood, Wheat Ridge, Lafayette and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3934 10539 3975 10540 3975 10541 3990 10542
      4011 10537 4010 10476 3941 10474
TIME...MOT...LOC 0239Z 240DEG 49KT 3997 10523 

HAIL...<.75IN
WIND...60MPH
 
$$

MEIER
2 follow-up statements
473 
WWUS55 KBOU 040315
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
915 PM MDT FRI AUG 3 2018

COC123-040322-
/O.CAN.KBOU.SV.W.0260.000000T0000Z-180804T0330Z/
Weld CO-
915 PM MDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD COUNTY IS
CANCELLED...
    
The severe winds which prompted the warning has weakened. Therefore, 
the warning has been cancelled.

LAT...LON 3936 10539 3975 10540 3975 10541 3990 10542
      4011 10537 4010 10506 4000 10505 4000 10502
      3940 10487
TIME...MOT...LOC 0312Z 240DEG 49KT 4023 10463 

$$

COC001-005-013-014-031-035-047-059-040330-
/O.CON.KBOU.SV.W.0260.000000T0000Z-180804T0330Z/
Douglas CO-Broomfield CO-Arapahoe CO-Gilpin CO-Denver CO-
Jefferson CO-Adams CO-Boulder CO-
915 PM MDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTH CENTRAL DOUGLAS...BROOMFIELD...SOUTHWESTERN ARAPAHOE...
SOUTHEASTERN GILPIN...SOUTHWESTERN DENVER...JEFFERSON...WEST CENTRAL
ADAMS AND SOUTHEASTERN BOULDER COUNTIES...

At 912 PM MDT, Doppler radar and reports indicate strong winds to 65 
mph in and near the foothiills associated with dissipating 
thunderstorms over the foothills northwest of Denver. Wind gusts of 
60 to 65 mph will remain possible with this activity over western 
parts of the Denver Metro area.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Western Denver, Lakewood, southwestern Thornton, Arvada, Westminster,
southwestern Centennial, Boulder, Broomfield, Highlands Ranch,
northwestern Castle Rock, Littleton, southwestern Northglenn,
Englewood, Wheat Ridge, Lafayette, Golden, Louisville, Erie,
Greenwood Village and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3936 10539 3975 10540 3975 10541 3990 10542
      4011 10537 4010 10506 4000 10505 4000 10502
      3940 10487
TIME...MOT...LOC 0312Z 240DEG 49KT 4023 10463 

HAIL...<.75IN
WIND...60MPH
 
$$

MEIER
593 
WWUS55 KBOU 040326
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
926 PM MDT FRI AUG 3 2018

COC001-005-013-014-031-035-047-059-040335-
/O.EXP.KBOU.SV.W.0260.000000T0000Z-180804T0330Z/
Douglas CO-Broomfield CO-Arapahoe CO-Gilpin CO-Denver CO-
Jefferson CO-Adams CO-Boulder CO-
926 PM MDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS...
BROOMFIELD...SOUTHWESTERN ARAPAHOE...SOUTHEASTERN GILPIN...
SOUTHWESTERN DENVER...JEFFERSON...WEST CENTRAL ADAMS AND SOUTHEASTERN
BOULDER COUNTIES WILL EXPIRE AT 930 PM MDT...
                
The winds which prompted the warning have weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds to 50 mph are still possible with in and near the foothills.

LAT...LON 3936 10539 3975 10540 3975 10541 3990 10542
      4011 10537 4010 10506 4000 10505 4000 10502
      3940 10487
TIME...MOT...LOC 0325Z 240DEG 49KT 4035 10435 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:55 PM MDT, 44 minutes earlier.

Area forecast discussion, Aug 3, 7:55 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
755 PM MDT Fri Aug 3 2018

.UPDATE...
Issued at 755 PM MDT Fri Aug 3 2018

An area of showers and thunderstorms will continue to sink
southeast across north central Colorado through mid evening.
Biggest question is how far south and east these storms will make
it. The 00Z sounding at KDNR showed a dry airmass just off the
surface, so don't believe the convection will make it into the
Denver area. So far, any storms moving over the divide have
quickly died. A few showers and storms may move southeast out of
Nebraska and clip the northeast corner where better moisture
exists. As the airmass stabilizes overnight and drier moves in,
skies will clear with mostly sunny/smokey skies expected at
sunrise.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 253 PM MDT Fri Aug 3 2018

With cloud cover throughout north central and northeast Colorado,
the latest model runs have reduced CAPE over the far eastern
portions of the forecast area. For this reason, any severe storms
that form will be isolated. Strong to severe storm formation has
begun in Yuma County on the far northeastern plains. The back end
of the convection on the plains is expected to reach Denver by 6 PM.
Storms should move in from Wyoming tonight which will remain over
the mountains and foothills.

Late Saturday morning convection will begin over the high country
and spread onto the nearby plains in the afternoon. Highs will be
increasing to near seasonal normal, due to 700 mb temperatures
being several degrees higher on Saturday. CAPE values will be
1500 to 2000 J/kg with shear of 45 to 50 knots over Phillips and
Sedgwick Counties and 100 to 200 J/kg elsewhere. With this in mind
warm air aloft will keep any severe thunderstorms isolated. Any
severe storms that do form could produce large hail and strong
outflow winds.

.LONG TERM...(Saturday night through Friday)
Issued at 346 PM MDT Fri Aug 3 2018

Models show flat upper ridging to our south Saturday night, with
a weak upper trough to move across late into Sunday morning. The
flow aloft is mainly due westerly and pretty strong Saturday night
and Sunday. By Monday into Monday night, upper ridging is
developing and building in from the west. The flow aloft is still
zonal but it supposed to decrease by Monday night. Upward motion
is progged on the QG Omega fields late Saturday night through
Monday. The low level wind fields show upslope Saturday evening
then weak downsloping into Sunday morning. There is more upslope a
slightly cooler airmass for Sunday evening. This continues well
into Monday. Normal drainage kicks in Monday evening. Moisture-
wise, there is pretty decent amounts around Sunday through Monday
night. Precipitable water values are from 0.50 to 1.25 inch all
five periods. There is limited CAPE across the CWA progged for
Saturday evening. CAPE values are higher over the foothills and
plains late day Sunday and late day Monday. There is a bit of
measurable rainfall on the QPF fields Saturday night. The coverage
is greater late day Sunday, with decent amounts progged over the
far east around 00Z. The best coverage is for Monday into the
evening. Of course, the GFS shows the lion's share of measurable
rainfall all five periods. For pops, will go with "chances" in
many areas during the late afternoon and evening periods. For
temperatures, Sunday's highs a tad cooler than Saturday's.
Monday's will be a bit cooler than Sunday's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 755 PM MDT Fri Aug 3 2018

A slight chance for thunderstorms continues through 04-05Z. Most
if not, all the storms should stay over the higher terrain west of
Denver and over the northeast plains. Could see a wind shift to
the northwest with this convection. If not, winds will stay
southerly through the night. Skies will clear after 06Z, as the
airmass dries. On Saturday, there will be a chance for late
afternoon and evening thunderstorms. Have a PROB30 in the TAFs for
this.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Sullivan
LONG TERM...RJK
AVIATION...Meier
Hazardous weather outlook, Aug 3, 11:09 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Fri Aug 3 2018

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Fri Aug 3 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be scattered showers and thunderstorms today as a
disturbance moves across the area. An isolated severe storm or two
may occur east of a Sterling to Akron to Limon line. Hail to one
inch in diameter along with wind gusts to 60 mph will be the main
threat. Otherwise storms could produce wind gusts to 50 mph,
small hail, and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of late day showers and thunderstorms
for most of the forecast area Saturday through Tuesday. Chances
will be a bit higher in the mountains and foothills. It will be
a little drier Wednesday and Thursday in most areas. Some of the
storms over the plains may produce moderate to heavy rain, hail
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 3, 8:16 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
816 PM MDT FRI AUG 3 2018

COZ034>036-039-040300-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
816 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROOMFIELD...
GILPIN...EASTERN CLEAR CREEK...NORTHERN JEFFERSON AND SOUTHERN
BOULDER COUNTIES UNTIL 900 PM MDT...

At 814 PM MDT, Doppler radar showed thunderstorms dissipating over
the foothills northwest of Denver. Wind gusts of 50 to 55 mph will
be possible with this activity in and near the foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4012 10506 3964 10507 3963 10511 3963 10509
      3962 10508 3962 10510 3961 10508 3953 10508
      3960 10569 4016 10556
TIME...MOT...LOC 0214Z 253DEG 10KT 3991 10548

MEIER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:16 PM MDTSpecial Weather StatementBOUBoulder, Gilpin, Jefferson44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.